Newspapers, local channels, and the international media have all covered a story on “overdose statistics,” but understanding the terrifying reality of an overdose is very different than reading about it in your local paper.
Loved ones are often the people that find overdose victims and have to experience the trauma of reviving or losing the person that they cared about. This problem goes far beyond just the person who’s been medically impacted. It also requires emergency resources and the intervention of law enforcement; this can mean taking necessary services away from others.
Some communities are so troubled by the opioid epidemic that residents want to stop treating overdoses with Narcan—a drug that reverses the effects of opioids and stops the death of the addict. While this viewpoint is the result of outrage and extreme emotional reactions, it really reflects the frustration people are feeling.
There’s still a profound ignorance that surrounds this disease. Someone who doesn’t understand how addiction works may accuse the addict of choosing to use drugs and ruining the lives of everyone around them.
Drug use isn’t always a choice, and addiction never is. Some children are born addicted, while other people develop an addiction while taking legitimately prescribed medications. Even those who use drugs, recreationally, for the first time don’t deserve to live a life dependent on chemical rewards.
Regardless of how the addiction began, the potential for an overdose is a very real and scary risk.
What Happens When You Overdose?
An overdose occurs when a person intentionally or accidentally takes more than the recommended dose of a drug. Overdoses don’t just happen with illicit drugs like heroin or cocaine. They can happen with your everyday over-the-counter meds like Tylenol or ibuprofen.
Everything that you put in your body has the potential to cause problems when you take too much of it. When taken correctly, medications can help. When taken incorrectly, they can have fatal results.
We hear more about overdoses associated with opioids and illicit drugs because many of these aren’t regulated. A person may believe that they’re using heroin when, in fact, they’re injecting a dangerously high dose of a more powerful drug.
What happens to the body during an overdose is really dependent on the type or combination of drugs that were taken. The most dangerous types of overdoses involve the cardiovascular and respiratory systems. This can impact your heart rate and your ability to breathe. Other drugs may build up in your liver and lead to disease or organ failure over time.
The body won’t be able to process the amount of a drug ingested and will respond by expelling the substance or just shutting down. Opioids and benzos can cause unconsciousness, increasing the risk of death. No matter what type of drug was ingested, though, an overdose is always an emergency situation.
The Different Types of Overdoses
As we pointed out earlier, different drugs cause different overdose symptoms. The most common chemical culprits include:
- Heroin/Opioids- When a person reaches a level of opioid toxicity, their opioid receptors are saturated, their heart rate slows, pupils constrict, and their brain stops receiving the chemical messages that tell the body to breathe. At this point, most people are unconscious and can easily slip into cardiac arrest and death.
- Cocaine- Cocaine is a stimulant, meaning that it agitates the heart and increases adrenaline. An overdose can lead to symptoms of a heart attack, arrhythmia, nausea, psychosis, seizures, and death.
- Methamphetamine- The symptoms of a methamphetamine overdose can mimic cocaine but can be unpredictable due to the chemical composition of the drug.
- Benzodiazepines- Overdosing on benzodiazepines can induce a hyper-relaxed state that slows the heart rate and depresses the respiratory system. This can lead to unconsciousness, cardiac arrest, and death.
- Alcohol- Alcohol is a central nervous system depressant. When a person experiences alcohol poisoning, their body shuts down, and they can experience hypothermia; loss of consciousness; slowed breathing; cardiac arrest; seizures; and death.
- Sedatives/Hypnotics- These are drugs like Ambien (Zolpidem) and other prescription sleeping aids. Overdose symptoms are similar to benzodiazepines and can result in unconsciousness and death.
Avoiding Adverse Drug Interactions
Not every overdose is due to illegal drug use. There are a lot of people who take prescription medications and accidentally take their doses too close together or mix them with something they shouldn’t.
Accidentally mixing Ambien with alcohol is a common source for accidental overdoses. A person may have a legitimate prescription, go out and drink with friends, and then come home and take their medication, as usual, without realizing the risk.
Before taking anything that your doctor prescribes to you, ask them about any adverse drug interactions. List everything you take over-the-counter as well as prescription medications. If the doctor says that you have to avoid alcohol—listen to them.
Should I Get Help?
If you have a problem with addiction or have used enough recreational drugs to experience an overdose, you need to seek professional help. Most hospitals and emergency staff who treat overdose victims will try to offer treatment, but many people who overdose are in the throes of active addiction and refuse to get help.
For some, waking up with an EMT standing over them is enough to convince them that they need help. This is the best possible outcome for overdose victims and can be the difference between life and death.
If you think that you have a drug problem, it’s always better to go and talk to a professional. There’s no safe amount of illegal drug use, and all it takes is one bad hit to end your life.